Try it
Anatomy · Embryology: retinoid teratogenicity
Sample itemA newborn has anotia, micrognathia, a conotruncal heart defect and a small thymus. The mother took a drug for severe cystic acne during the first trimester. Which drug is the likely teratogen?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
B. Isotretinoin
Retinoids such as isotretinoin disturb neural crest cell migration, causing craniofacial (ear and jaw), conotruncal cardiac, thymic and central nervous system defects. Women taking them need reliable contraception.
Option by option
A. Lithium
Lithium is linked with Ebstein anomaly of the tricuspid valve.
B. Isotretinoin (correct)
Correct. Retinoid embryopathy affects neural crest derivatives, producing ear, jaw, heart and thymic defects.
C. Warfarin
Warfarin embryopathy causes nasal hypoplasia and stippled epiphyses.
D. Phenytoin
Phenytoin causes the fetal hydantoin syndrome, with digital hypoplasia and facial dysmorphism.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Anatomy questions
- Upper limbA 24-year-old man falls on his shoulder and fractures the surgical neck of the humerus.…
- LarynxWhich intrinsic muscle of the larynx is the only abductor of the vocal cords?
- HeartThe sinoatrial node artery most commonly arises from which vessel?
- Brachial plexusA newborn delivered after a difficult shoulder dystocia holds the arm adducted, internal…